Share Facebook


10-06-2012, 11:39 PM   #1
AshleyElaine87
Senior Member
 
AshleyElaine87's Avatar
 
Join Date: Sep 2010
Location: Olathe, Kansas
Adderall

I am college, and in my second semester (first really full semester), and I am having a hard time concentrating, and going through the "cycle" of getting overwhelmed with school, which stresses me out, than I get sick from crohn's, so that makes me miss class, which than I get stressed about and more sick...

I am now having a hard time concentrating on my studies, and do NOT want to withdraw from any classes, because I'll just have to retake them... A friend of mine mentioned trying adderall, but I thought that was just for ADD? Has anyone used it and would it help? I have xanax for the anxiety, but that just makes me sleepy, and being sleepy is NOT helpful with studying.
10-09-2012, 01:35 AM   #2
Jennifer
Adminstrator
 
Jennifer's Avatar
What dose of Xanax are you taking? I have some that are .25mg. Maybe you could try a lower dose or even Klonopin acts slower than Xanax and might not make you as tired. Talk to your doctor about your options. I know Adderall works differently for some people (either sleepy or hyped up) so I'm not sure if it would be a good idea.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
01-06-2013, 04:11 PM   #3
stringbean347
 
stringbean347's Avatar
 
Join Date: Jan 2013
Location: San Luis Obispo, California
I am also a college student and understand the struggle of trying to keep up with school. I am prescribed 20mg of instant release Adderall, I was originally diagnosed with ADHD as a child but have continued to take it more for an energy boost. I will often break the tablets into quarters and just take 5mg I would recommend discussing the 5 mg option with your doctor. I also have a friend who has Lupus who takes 5mg of Adderall to deal with her low energy. One of the down sides to Adderall an Crohn's though is that it can sometimes speed things up a little too much if ya know what I mean.
01-21-2013, 08:07 PM   #4
Flatblackdog
 
Flatblackdog's Avatar
 
Join Date: Dec 2012
Location: Towson, Maryland

My Support Groups:
I am a professional consultant and take stimulant medication for ADD. It works very well for keeping me focused and on task. Ironically, my ADD has given me a career in organizing businesses that are out of control. I use the medication as a tool only when I need it to get things out of my head and into a tool. I use electronic mind mapping tools and other systems like Evernote to keep all my notes and recordings organized. I digress. I take the extened release type at 10mg and seem to get about five hours out of it. One word of caution, any stimulant can have rebound when it stops working. Rebound is when all the noise that the Adderall kept in check comes rushing back in.mthat can be a real nasty thing until you learn how to deal with it.
01-21-2013, 08:45 PM   #5
Judith
 
Judith's Avatar
 
Join Date: Mar 2012
Location: California
I am sorry you are having so much difficulty with your Crohn's - college is difficult enough to deal with even without health problems.

You may exacerbate your Crohn's by taking Adderall or similar stimulant medication. There was a thread talking about Ritalin, Adderall and Methamphetamine HERE if you are interested.

Unfortunately Stress will play into your Crohn's symptoms. Keeping Stress levels in check and making sure you get enough Sleep are extremely important to keeping symptoms of many diseases at bay (including Crohn's Disease).

How are you supposed to do this while attending College? Stress and college go hand in hand........

The Office of Student Disability Services (may be called something different at your local University) should be able to help you out because of your Crohn's Disease. You should be able to have extra time to finish exams, papers and projects to help keep your stress in line. Also, you probably have days where you cannot attend class. Note-takers available through this office should be able to help you out as well.

I highly advise registering with the DSS office at your college. It will probably require you obtaining paperwork from your physician and it will take a bit of doing to get registered with them. Do this in advance, not the week before a project is due. You will be happy you did. They should also have services to help that I have not listed here. Every University is slightly different.

Best of Luck to you.
01-23-2013, 09:48 PM   #6
rkoll327
 
rkoll327's Avatar
 
Join Date: May 2012
Location: Pittsburgh, Pennsylvania
I am sorry you are having so much difficulty with your Crohn's - college is difficult enough to deal with even without health problems.

You may exacerbate your Crohn's by taking Adderall or similar stimulant medication. There was a thread talking about Ritalin, Adderall and Methamphetamine HERE if you are interested.

Unfortunately Stress will play into your Crohn's symptoms. Keeping Stress levels in check and making sure you get enough Sleep are extremely important to keeping symptoms of many diseases at bay (including Crohn's Disease).

How are you supposed to do this while attending College? Stress and college go hand in hand........

The Office of Student Disability Services (may be called something different at your local University) should be able to help you out because of your Crohn's Disease. You should be able to have extra time to finish exams, papers and projects to help keep your stress in line. Also, you probably have days where you cannot attend class. Note-takers available through this office should be able to help you out as well.

I highly advise registering with the DSS office at your college. It will probably require you obtaining paperwork from your physician and it will take a bit of doing to get registered with them. Do this in advance, not the week before a project is due. You will be happy you did. They should also have services to help that I have not listed here. Every University is slightly different.

Best of Luck to you.
Great advice! Absolutely register through your disability office if you haven't. I was diagnosed two weeks into my freshman year of college, and made an appointment right away. I was very stressed about school, in a very demanding program taking 21 credits my first term. I had just been diagnosed and was starting meds so I was very sick, all the time. The disability office helped me so much. I was able to get a reduced meal plan, because the cafeteria's food made me sick. So I was able to cook for myself (and save my parents a ton of money!). I was able to have extended exam time, and rescheduling of exams if need me. I had priority registration which definitely helped me because in the beginning I was having a lot of trouble with classes around dinner time/at night. That is when my symptoms were the worst, so I scheduled all my classes for mornings. I was also given flexibility in attendance (as long as it didn't "effect my outcome of learning"). I had to have my professors sign a sheet at the beginning of each term, but it really was good for them to know my situation anyways. I eventually started emailing it to them and explaining that way so I didn't have to stay after class.

I really wouldn't recommend taking the Adderall if you don't have a prescription. That's not saying I haven't done it, I tried it twice when I was in school. To be honest it just made me go to the bathroom more, and it's not really great for your body anyways. The less medications we put in the better right? I know it sucks, I have been there, but try to find healthy or natural energy boosters. I know classical music always helps me, my headphones got me through my college years. Stick with eating the brain foods that your diet will allow, get exercise in where you can. Yoga also REALLY helped me. I know it seems daunting but try and pour yourself into your studies. I missed out on a lot of social things being so sick my freshman year, so that is what I did. I focused on my schoolwork, got into a routine, and it got better. I hope that helps! Good luck with everything!
__________________
Diagnosed: Sept. 2008 with Crohn's
Previous meds: Pentasa (quit 04/09) and Remicade (quit 03/10)
Currently on: Humira 40mg every 2 weeks, working good so far! Also doing B12 injections and 1/2 a dose of Miralax every day
Reply

Thread Tools


All times are GMT -5. The time now is 10:05 AM.
Copyright 2006-2017 Crohnsforum.com